Flash Flood, Greene
- When
- July 31, 5:10 PM CST to 6:00 PM CST
- Where
- Greene County, Springfield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Law enforcement officials observed several roads that were inundated with flash flood water on the east side of Springfield.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Law enforcement officials observed several roads that were inundated with flash flood water on the east side of Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 1:45 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT THU JUL 31 2003 .DISCUSSION... SHORT TERM MAIN CONCERNS ARE WITH POTENTIAL ISOLATED STORMS THIS AFTERNOON AND MORE ORGANIZED CONVECTION TONIGHT AND FRIDAY. LATEST VISIBLE SATELLITE SHOWED CUMULUS FIELD DEVELOPING OVER THE FORECAST AREA THIS AFTERNOON ONCE CONVECTIVE TEMPS IN THE UPPER 80S WERE REACHED. JUST STARTING TO SEE PRECIP POPPING UP ON RADAR AT THIS TIME. WITH AREA LIS -2 TO -6 AND CAPES 1000-2500 J/KG...COULD SEE SOME ISOLATED SEVERE STORMS LATER THIS AFTERNOON. WAS PREVIOUSLY GOING TO PUT A BREAK IN PRECIP WITH EXPECTED MCS DEVELOPMENT LATER TONIGHT OVER NORTHWEST MISSOURI...BUT WITH STORMS ONGOING OVER NORTHEAST KANSAS TODAY AND BEGINNING TO MAKE A PUSH TO THE SOUTHEAST...WILL NOT GET FANCY WITH TIMING OF STORMS AND MAY EVEN BUMP POPS UP TO LIKELY OVER NORTHWEST ZONES FOR TONIGHT. WILL CONTINUE 40 TO 50 POPS ON FRIDAY AS SURFACE FRONT OVER SOUTHERN NEBRASKA THIS AFTERNOON SINKS SOUTHWARD TOWARD THE REGION. SHOULD ALSO HAVE ABUNDANT OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS AND DECENT UPPER LEVEL SUPPORT WITH MID LEVEL JET MOVING INTO THE AREA. SEE SWODY2 FOR DETAILS. LONG TERM PERSISTENT UPPER LEVEL NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK...WITH SEVERAL DISTURBANCES ROTATING AROUND GREAT LAKES UPPER LOW. THIS WILL WARRANT KEEPING POPS IN THE FORECAST AT LEAST THROUGH MONDAY. UPPER FLOW BECOMES LESS CYCLONIC BY MONDAY NIGHT AND TUESDAY...AS UPPER LOW MIGRATES EASTWARD...SOMEWHERE BETWEEN QUEBEC (GFS) AND THE OHIO VALLEY (ECMWF). THE ECMWF BUILDS THE SOUTHWEST U.S. UPPER LEVEL RIDGE NORTH AND EAST...INDICATING A WARMER AND LESS ACTIVE PATTERN FOR OUR AREA. THE GFS IS ALSO TRENDING TOWARD AND EASTWARD SHIFT IN THE UPPER RIDGE BUT DOES SO MORE SLOWLY THAN THE ECMWF. FOR NOW WILL TREND BACK ON PRECIP FOR TUESDAY THROUGH THURSDAY. TERRY && .AVIATION... LOW LEVEL JET SHOULD DEVELOP TONIGHT AND AID IN THE DEVELOPMENT OF A CONVECTIVE COMPLEX TO OUR NORTHWEST (OVER NORTHERN KS/SOUTHERN NE). WILL WATCH RADAR TRENDS WITH CONVECTION TO THE NORTHWEST FOR POSSIBLE ADDITION OF STORMS TO TAFS TONIGHT. AS LOW LEVEL JET STRENGTHENS AM EXPECTING LOW LEVEL WIND SHEAR TO DEVELOP AT JLN AND POSSIBLY SGF. ETA BUFKIT SOUNDINGS SHOW 35KT @ JLN (30KT @ SGF) AND CONSIDERING THE ETAS BIAS TO UNDERESTIMATE THE MAGNITUDE OF THE LLJ WOULD EXPECT THOSE SPEEDS TO BE AT LEAST 5-10KT STRONGER. SPEED SHEAR IS A BIT MARGINAL AT SGF...BUT WITH ANTICIPATING SLIGHT BACKING DUE TO THE FUNNEL EFFECT FEEL THAT IT IS WORTH INCLUDING. AS LOW LEVEL JET MIXES OUT WINDS SHOULD BE A BIT GUSTY FOR A TIME TOMORROW MORNING. IZZI/TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 500 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT. DISCUSSION: SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE THROUGH LATE EVENING AS AN OUTFLOW BOUNDARY INTERACTS WITH A VERY UNSTABLE AIRMASS OVER THE REGION. HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE. LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT OVER NORTHWEST MISSOURI...AND MOVE SOUTHEASTWARD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER MIDNIGHT. LARGE HAIL AND DAMAGING WIND WILL ONCE AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE COLD FRONT WILL PUSH INTO THE OZARKS ON FRIDAY...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN SEVERE WEATHER THREATS ON FRIDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEKEND AND INTO EARLY NEXT WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES PUSH THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TONIGHT ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM ROGERSVILLE MO 2.75 INCH HAIL
07/31/03 WEBSTER GOLFBALL TO BASEBALL
HAIL. REPORTED BY MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM GRAVOIS MILLS MO WIND DAMAGE
07/31/03 MORGAN TREES DOWN REPORTED
ACROSS MUCH OF SOUTHER
PARTS OF THE COUNTY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 4 NE LAURIE MO FLOOD
07/31/03 MORGAN 7 INCHES OF WATER OVER O
HWY. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM SPRINGFIELD MO 1 INCH HAIL
07/31/03 GREENE QUARTER SIZE HAIL, 60 MPH
WINDS AND POWER LINES
DOWN ON THE OZARK EMPIRE
FAIR GROUNDS. NO INJURIES
REPORTED. REPORTED BY
PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM MACKS CREEK MO 1.75 INCH HAIL
07/31/03 CAMDEN REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM 2 W BRANSON MO .75 INCH HAIL
07/31/03 TANEY REPORTED BY .PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM 2 W BRANSON MO .75 INCH HAIL 07/31/03
TANEY REPORTED BY LAW ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376219.